Marine Hail, Lake St Clair (U.S. Portion)
- When
- May 5, 6:52 PM EST
- Where
- Lake St Clair (U.S. Portion) marine zone, Grosse Pointe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
See Eastern Michigan for more details on this event.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
See Eastern Michigan for more details on this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 5, 1:25 PM EST, 5 hours 27 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT MON MAY 5 2003 ...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN... 12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR. SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS 30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES TO VORTICITY APPROACHING LAKE MICHIGAN. SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF WARM FRONT. THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES. SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU... WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST... WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS WILL BE UPPED SVRL DEGREES. NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY. WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE OF DEVELOP STRONG LOW IN CENTER OF CONUS. .DTX...NONE. GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 602 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10 PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM. A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR A SEVERE THUNDERSTORMS. STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO THE WESTERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3 S PERRY MI WIND DAMAGE
05/05/03 SHIAWASSEE 3 INCH DIAMETER TREE LIMBS
DOWN. REPORTED BY SPOTTERS.
0645 PM LINDEN MI .88 INCH HAIL
05/05/03 GENESEE REPORTED BY SPOTTERS.
0643 PM CHELSEA MI 1.00 INCH HAIL
05/05/03 WASHTENAW REPORTED BY SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
0745 PM EDT MON MAY 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM 2 N ANN ARBOR MI 1.00 IN HAIL
05/05/03 WASHTENAW
0703 PM GRAND BLANC MI 0.75 IN HAIL
05/05/03 GENESEE
0706 PM 1 NW DEXTER MI 1.00 IN HAIL
05/05/03 WASHTENAW
DRC2 marine hail, 1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5355000, 5355001, 5355002.